Kentucky, 2012

Tornadoes and Flash Flood in Kentucky, February 29, 2012

February 29, 2012 · NWS JKL · 37 events in 14 counties and zones

A strong cold front sparked widespread strong to severe thunderstorms as it moved across the Ohio and Tennessee valley regions during the afternoon and early evening hours of February 29th. The bulk of the severe weather events on this day were large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$282,000
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A strong cold front sparked widespread strong to severe thunderstorms as it moved across the Ohio and Tennessee valley regions during the afternoon and early evening hours of February 29th. The bulk of the severe weather events on this day were large hail and damaging winds. Isolated flooding and two tornadoes also occurred. An EF-2 tornado was confirmed in Morgan county while an EF-1 moved through portions of western Pulaski county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 29, 12:50 PM EST, 15 minutes earlier.

Area forecast discussion, Feb 29, 12:50 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1250 PM EST WED FEB 29 2012

.UPDATE...
ISSUED AT 1248 PM EST WED FEB 29 2012

LINE OF THUNDERSTORMS WITH A HISTORY OF SEVERE WEATHER RAPIDLY
APPROACHING THE CWFA. TORNADO WATCH ISSUED WITH THIS UPDATE. TRAINING
STORMS INCREASE THE THREAT FOR HEAVY RAIN AND POSSIBLE FLOODING WITH
FLASH FLOOD WATCH ALSO.

UPDATE ISSUED AT 1020 AM EST WED FEB 29 2012

LINE OF SHRA/TSRA WITH SOME STRONG STORMS ALREADY IMPACTING OUR NRN
COUNTIES. LINE ECHO WAVE PATTERN...LEWP...FORMING IN CNTRL KY WITH
NUMEROUS REPORTS OF DAMAGING WINDS. EXPECT THIS PATTERN TO CONTINUE
MOVING EAST INTO OUR CWFA. UPDATED FCST TO CLOSER MATCH CURRENT
WEATHER AND KNOWN MVMT.

UPDATE ISSUED AT 617 AM EST WED FEB 29 2012

UPDATED THE FORECAST TO ADD THE TORNADO WATCH TO THE WESTERN MOST
COUNTIES IN THE JACKSON FORECAST AREA. THE STORMS THAT ARE EXPECTED
TO PRODUCE THE SEVERE WEATHER ARE JUST ENTERING THE FAR WESTERN
PORTION OF KENTUCKY. THIS STORMS ARE MOVING AT 50 MPH...SO THEY WILL
GET TO EASTERN KENTUCKY AROUND NOON OR SO. THE THUNDERSTORMS OVER
CENTRAL KENTUCKY AND THE BLUEGRASS WILL CONTINUE TO MOVE TO THE EAST
AND MOVE ACROSS EASTERN KENTUCKY THIS MORNING. THESE STORMS ARE NOT
THE ONES THAT ARE RESPONSIBLE FOR THE TORNADO WATCH...HOWEVER THERE
IS STILL A SLIGHT CHANCE THAT ONE OF THESE STORMS COULD BECOME STRONG
AND PRODUCE SOME STRONG WINDS. ALSO UPDATED THE TEMPERATURES...DEW
POINTS AND WINDS TO REFLECT CURRENT CONDITIONS AND MODEL TRENDS.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 315 AM EST WED FEB 29 2012

THE MODELS ARE IN DECENT AGREEMENT THROUGH FRIDAY. AT 3 AM...A WARM
FRONT EXTENDED FROM CENTRAL ILLINOIS THROUGH THE BLUEGRASS COUNTIES.
THE COLD FRONT EXTENDED FROM NORTHERN MISSOURI TO SOUTHEAST
OKLAHOMA. THERE WAS A LINE OF THUNDERSTORM WHICH EXTENDED FROM NEAR
THE GREATER CINCINNATI AIRPORT TO BOWLING GREEN. THE LINE OF STORMS
ARE FORECAST TO CONTINUE TO MOVE TO THE EAST AND WILL MOVE ACROSS
THE AREA DURING THE MORNING HOURS. THE MAIN THREAT FOR TODAY IS FOR
POTENTIALLY SEVERE THUNDERSTORMS TO MOVE ACROSS THE AREA DURING THE
AFTERNOON AND EARLY EVENING. THERE IS A STRONG LOW LEVEL
JET...PLENTY OF INSTABILITY...AND A FRONT TO HELP GENERATE SOME
STRONG STORMS. THE LATEST NAM MODEL BUFR SOUNDINGS ARE SHOWING
PARAMETERS THAT DECREASE THE POTENTIAL FOR SEVERE WEATHER. WE WILL
HAVE TO CONTINUE TO MONITOR TO SEE IF THIS TREND CONTINUES. FOR
NOW...WILL KEEP A CHANCE OF SEVERE THUNDERSTORMS IN THE FORECAST. A
LOT WILL DEPEND ON WHETHER THERE WILL BE SOME CLEARING BEHIND THE
STORMS WHICH ARE MOVING THROUGH THE AREA THIS MORNING. IF THERE IS
SOME CLEARING AND HEATING...THEN THE LIKELIHOOD OF THE SEVERE STORMS
DEVELOPING WILL INCREASE. IF THERE IS NO CLEARING...THEN THEY WILL
NOT BE AS LIKELY TO OCCUR. THE HYDRO THREATS WITH THIS SYSTEM ARE
FAIRLY LOW. EXPECT THE SOME DITCHES AND SMALL CREEKS TO RUN FULL
NEAR THE HEAVIEST THUNDERSTORMS THIS AFTERNOON...HOWEVER SINCE THE
SYSTEM IS MOVING THROUGH FAIRLY FAST...THE WIDESPREAD FLASH FLOODING
POTENTIAL IS FAIRLY LOW. THERE WILL BE A SHORT BREAK FROM WET
WEATHER ON THURSDAY AND THE THE NEXT SYSTEM WILL START MOVING INTO
THE AREA NEAR DAWN ON FRIDAY.

THE TEMPERATURES FORECAST STAYED CLOSE TO THE MODEL BLEND EXCEPT
RAISED THE HIGHS FAVORING THE NAM MOS FORECASTS.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 315 AM EST WED FEB 29 2012

THE MODELS ARE IN GOOD AGREEMENT TO BEGIN THE PERIOD...FROM FRIDAY
NIGHT THROUGH SUNDAY MORNING. AFTER MID MORNING ON
SUNDAY...HOWEVER...THE ECMWF...GFS...AND CANADIAN MODELS ALL BEGIN
TO DIVERGE. THE CANADIAN AND ECMWF ARE MUCH SLOWER WITH BRINGING AN
UPPER LEVEL TROUGH ACROSS THE OHIO VALLEY THAN THE GFS. THE GFS
MODEL IS TRYING TO BRING AN AREA OF PRECIPITATION ACROSS THE REGION
SUNDAY AFTERNOON AND EVENING...WHILE THE OTHER WEATHER FORECAST
MODELS ARE WAITING UNTIL SUNDAY NIGHT INTO MONDAY MORNING TO BRING
RAIN OR SNOW TO EASTERN KENTUCKY. THE MODELS AGREE THAT A WAVE OF
LOW PRESSURE...WITH AN ACCOMPANY AREA OF LOW PRESSURE ALOFT...WILL
MOVE ACROSS THE OHIO VALLEY REGION SUNDAY AND SUNDAY NIGHT. WHERE
THE MODELS DISAGREE IS WHEN ENOUGH MOISTURE WILL BE PRESENT TO ALLOW
PRECIPITATION TO FORM IN THE WEAK UPSLOPE FLOW ASSOCIATED WITH THE
WEATHER SYSTEM. WITH ALL THAT IN MIND...DECIDED TO INCLUDE A SLIGHT
CHANCE OF RAIN OR SNOW SUNDAY AND SUNDAY NIGHT ACROSS THE AREA. AT
THIS TIME CONFIDENCE IS LOW AS TO WHAT SORT OF WEATHER THE AREA WILL
EXPERIENCE SUNDAY AND MONDAY.

AS FOR FRIDAY NIGHT AND SATURDAY...THERE STILL APPEARS TO BE A HIGH
LIKELIHOOD THAT SHOWERS AND STORMS WILL MOVE ACROSS CENTRAL AND
EASTERN KENTUCKY AHEAD OF A FAIRLY POTENT COLD FRONT. THE LATEST
MODEL SUGGESTED THAT HIGHER PRECIPITATION PROBABILITIES WERE
REQUIRED...SO THE FORECAST WAS UPDATED TO REFLECT THAT CHANGE.
MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE...AS ABUNDANT GULF OF
MEXICO MOISTURE MOVES INTO THE AREA FROM THE SOUTH AHEAD OF THE
APPROACHING FRONT. INSTABILITY WILL BE LIMITED FRIDAY NIGHT...BUT
THERE SHOULD BE PLENTY OF LIFT AND MOISTURE AVAILABLE TO OVERCOME
THAT...THEREFORE...STILL HAVE GOOD CONFIDENCE THAT THUNDER WILL
OCCUR ACROSS THE AREA AS THE FRONT MOVES THROUGH.

TEMPERATURES...WINDS...AND DEWPOINTS WERE IN GOOD SHAPE ALREADY WITH
ONLY MINOR TWEAKS NEEDED HERE AND THERE. ALL IN ALL TEMPERATURES
WILL MORE SPRING LIKE THAN WINTER LIKE ON SATURDAY...BEFORE COOLING
OFF A BIT ON SUNDAY AND MONDAY. ANOTHER UNSEASONABLE WARM UP IS ON
TAP FOR TUESDAY AND WEDNESDAY...WITH HIGHS IN THE UPPER 50S AND
LOWERS 60S EXPECTED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1248 PM EST WED FEB 29 2012

LINE OF STRONG TO SEVERE STORMS APPROACHING THE TAF SITES. GUSTY
WINDS LIKELY WITH SEVERE TURBULENCE...MICROBURSTS...LARGE HAIL AND
VERY HEAVY RAIN. RADAR TRACKING WILL FCST THE LINE TO BE THROUGH THE
TAF SITES...IF NOT THE MAJORITY OF ERN KY...BETWEEN 1 AND 2 UTC.
BEHIND THE FRONT EXPECT RAPIDLY IMPROVING CONDITIONS TO VFR ALTHOUGH
THERE MAY BE SOME GUSTY WINDS UNTIL NEARLY 6 UTC.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 PM EST THIS EVENING FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...DUSTY
SHORT TERM...JJ
LONG TERM....AR
AVIATION...DUSTY
Hazardous weather outlook, Feb 29, 5:54 AM EST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
554 AM EST WED FEB 29 2012

KYZ052-060-085>088-104-106>120-011400-
ROWAN-MENIFEE-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-
MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-
MARTIN-PIKE-
INCLUDING THE CITIES OF...MOREHEAD...FRENCHBURG...CORBIN...
WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...
HAZARD...MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
554 AM EST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME OF THE STORMS
COULD PRODUCE DAMAGING WINDS...MAINLY DURING THE AFTERNOON HOURS.
ADDITIONALLY...ANY THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL...WHICH MAY LEAD TO MINOR FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND FRIDAY NIGHT. SOME OF THE
STORMS MAY BECOME STRONG.

SNOW SHOWERS WILL BE POSSIBLE SUNDAY NIGHT INTO MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGE TO CALL IN ANY STORM DAMAGE OR LOCALIZED HIGH
WATER TO THE JACKSON WEATHER OFFICE.

KYZ044-050-051-058-059-068-069-079-080-083-084-011400-
FLEMING-MONTGOMERY-BATH-ESTILL-POWELL-ROCKCASTLE-JACKSON-PULASKI-
LAUREL-WAYNE-MCCREARY-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...IRVINE...STANTON...MOUNT VERNON...MCKEE...SOMERSET...
LONDON...MONTICELLO...WHITLEY CITY
554 AM EST WED FEB 29 2012

...TORNADO WATCH 46 IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME OF THE STORMS
COULD PRODUCE DAMAGING WINDS AND ISOLATED TORNADOES.
ADDITIONALLY...ANY THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL...WHICH MAY LEAD TO MINOR FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND FRIDAY NIGHT. SOME OF THE
STORMS MAY BECOME STRONG.

SNOW SHOWERS WILL BE POSSIBLE SUNDAY NIGHT INTO MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGE TO CALL IN ANY STORM DAMAGE OR LOCALIZED HIGH
WATER TO THE JACKSON WEATHER OFFICE.

JJ/AR

In the hours before

Special weather statement, Feb 29, 9:24 AM EST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
924 AM EST WED FEB 29 2012

KYZ044-050>052-058>060-104-106-108-111-291500-
MENIFEE-MONTGOMERY-POWELL-ROWAN-BATH-ELLIOTT-ESTILL-FLEMING-MORGAN-
WOLFE-LEE-
924 AM EST WED FEB 29 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
1000 AM EST WEDNESDAY MORNING...

   MENIFEE...
   MONTGOMERY...
   NORTHWESTERN MORGAN...
   POWELL...
   ROWAN...
   WESTERN WOLFE...
   NORTH CENTRAL LEE...
   BATH...
   SOUTHWESTERN ELLIOTT...
   ESTILL AND
   FLEMING.

AT 924 AM EST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 19 MILES NORTH OF FAIRVIEW TO 16 MILES NORTHWEST OF
SIDEVIEW TO 33 MILES WEST OF HARRIS FERRY...OR ALONG A LINE EXTENDING
FROM 25 MILES NORTHWEST OF FLEMINGSBURG TO PARIS TO VERSAILLES...
MOVING EAST AT 50 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PECKS RIDGE
AROUND 935 AM EST...TILTON AROUND 940 AM EST...WYOMING AROUND 945 AM
EST...WILLOW TREE AROUND 950 AM EST...YOUNG SPRINGS AROUND 955 AM
EST...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EST WEDNESDAY
AFTERNOON FOR SOUTHEASTERN KENTUCKY.

SHALLENBERGER
Special weather statement, Feb 29, 9:58 AM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
958 AM EST WED FEB 29 2012

KYZ044-050>052-058>060-104-106-108-111-291545-
MENIFEE-MONTGOMERY-POWELL-ROWAN-BATH-ELLIOTT-ESTILL-FLEMING-MORGAN-
WOLFE-LEE-
958 AM EST WED FEB 29 2012

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 1045 AM EST WEDNESDAY MORNING...

   MENIFEE...
   SOUTHEASTERN MONTGOMERY...
   MORGAN...
   POWELL...
   ROWAN...
   WOLFE...
   NORTH CENTRAL LEE...
   EASTERN BATH...
   ELLIOTT...
   ESTILL AND
   SOUTHEASTERN FLEMING.

AT 958 AM EST...A STRONG THUNDERSTORM WAS LOCATED ALONG A LINE
EXTENDING FROM 23 MILES NORTHEAST OF WALTZ TO STATION CAMP...OR ALONG
A LINE EXTENDING FROM 25 MILES NORTHWEST OF GRAYSON TO IRVINE...
MOVING EAST AT 45 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...ZOE AROUND 1005
AM EST...YOCUM AROUND 1010 AM EST...WHITE OAK AROUND 1015 AM EST...
MOON AROUND 1020 AM EST...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EST WEDNESDAY
AFTERNOON FOR SOUTHEASTERN KENTUCKY.

SHALLENBERGER
Special weather statement, Feb 29, 12:19 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1219 PM EST WED FEB 29 2012

KYZ044-050>052-058>060-104-106>109-111-112-291815-
MENIFEE-MONTGOMERY-POWELL-ROWAN-BATH-ELLIOTT-ESTILL-FLEMING-JOHNSON-
MAGOFFIN-MORGAN-WOLFE-LEE-BREATHITT-
1219 PM EST WED FEB 29 2012

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 120 PM EST WEDNESDAY AFTERNOON...

   NORTHWESTERN JOHNSON...
   NORTHERN MAGOFFIN...
   MENIFEE...
   MONTGOMERY...
   MORGAN...
   POWELL...
   ROWAN...
   WOLFE...
   NORTHERN LEE...
   BATH...
   NORTH CENTRAL BREATHITT...
   ELLIOTT...
   ESTILL AND
   FLEMING.

AT 1217 PM EST...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WAS
LOCATED NEAR BOWEN...OR NEAR STANTON...MOVING EAST AT 50 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MARIBA AROUND
1225 PM EST...DAN AROUND 1230 PM EST...ZAG AROUND 1235 PM EST...
WRIGLEY AROUND 1240 PM EST...LITTLE SANDY AROUND 1245 PM EST...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EST WEDNESDAY
AFTERNOON FOR SOUTHEASTERN KENTUCKY. SEVERE THUNDERSTORMS WILL BEGIN
TO MOVE INTO THE AFFECTED AREA BY 100 PM EST.

SHALLENBERGER
Special weather statement, Feb 29, 12:58 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1258 PM EST WED FEB 29 2012

KYZ052-104-106-107-109-119-291845-
ROWAN-ELLIOTT-JOHNSON-MARTIN-MAGOFFIN-MORGAN-
1258 PM EST WED FEB 29 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 145
PM EST WEDNESDAY AFTERNOON...

   NORTHWESTERN JOHNSON...
   EXTREME NORTH CENTRAL MAGOFFIN...
   EXTREME NORTH CENTRAL MARTIN...
   EASTERN MORGAN...
   EAST CENTRAL ROWAN AND
   ELLIOTT.

AT 1258 PM EST...A STRONG THUNDERSTORM WAS LOCATED NEAR STEELE...OR 6
MILES NORTHEAST OF WEST LIBERTY...MOVING EAST AT 50 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...ISONVILLE
AROUND 105 PM EST...CULVER AROUND 110 PM EST...CHANDLERVILLE AROUND
115 PM EST...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EST WEDNESDAY
AFTERNOON FOR SOUTHEASTERN KENTUCKY. A TORNADO WATCH ALSO REMAINS IN
EFFECT UNTIL 900 PM EST WEDNESDAY EVENING FOR EASTERN KENTUCKY.

SHALLENBERGER

The radar

The Jackson,KY radar (KJKL), 62 km away, was scanning. The volume nearest the first event began at 18:04 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 10 hail, 2 tornado, 1 flash flood. Local standard time, as filed.

Hail, Powell

When
February 29, 1:05 PM EST
Where
Powell County, Clay City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.870, -83.920

Quarter size hail was reported in Clay City.

Thunderstorm Wind, Powell

When
February 29, 1:05 PM EST
Where
Powell County, Clay City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.870, -83.920

Large tree limbs were blown down on Snow Creek.

Hail, Powell

When
February 29, 1:15 PM EST
Where
Powell County, Stanton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.850, -83.870

Quarter size hail was reported in Stanton.

Thunderstorm Wind, Powell

When
February 29, 1:15 PM EST
Where
Powell County, Stanton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.850, -83.870

Large tree limbs were blown down on Mill Knob.

Thunderstorm Wind, Menifee

When
February 29, 1:35 PM EST
Where
Menifee County, Korea
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.930, -83.480

Trees were blown down and onto Hwy 1693 in Korea.

Tornado, Morgan

When
February 29, 1:42 PM EST to 1:50 PM EST
Where
Morgan County, 0.31 mi NNW of Mize to 1.43 mi WSW of Gordon Ford
Rating
EF2
Path length
6.32 mi
Path width
400 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
37.874, -83.371

A storm damage team from the National Weather Service office in Jackson, Kentucky confirmed that an EF-2 tornado touched down in Morgan county on February 29, 2012. The tornado touched down about 6 miles southwest of West Liberty near the town of Grassy Creek. The tornado track was not continuous, but instead made several touchdowns and liftoffs before dissipating near the community of Malone. Winds were estimated at around 120 mph. Several structures were damaged along the path of the tornado, with the most extreme damage occurring to a residential structure in the Malone area.

Hail, Morgan

When
February 29, 1:45 PM EST
Where
Morgan County, 3 mi WNW of West Liberty
Measured
1.5 in hail
Reported by
Public
Coordinates
37.937, -83.321

Hail, Morgan

When
February 29, 1:45 PM EST
Where
Morgan County, Ezel
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.900, -83.450

The hail was reported on Tabernacle Rd in Ezel.

Hail, Morgan

When
February 29, 1:47 PM EST
Where
Morgan County, West Liberty
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.920, -83.270

Hail, Johnson

When
February 29, 2:15 PM EST
Where
Johnson County, 6 mi NW of Paintsville
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.881, -82.878

Hail, Morgan

When
February 29, 2:18 PM EST
Where
Morgan County, Relief
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.950, -83.000

Thunderstorm Wind, Wolfe

When
February 29, 2:19 PM EST
Where
Wolfe County, 1 mi W of Hazel Green
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.800, -83.438

A 1.5 to 2 foot diameter tree was blown down and across Hwy 1010 near Hazel Green.

Thunderstorm Wind, Breathitt

When
February 29, 2:42 PM EST
Where
Breathitt County, Jackson
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.550, -83.380

The roof was partially blown off a home 2 miles south of Jackson. The porch on the home was also damaged. The home was located on Robinson Rd.

Hail, Pulaski

When
February 29, 2:42 PM EST
Where
Pulaski County, Woodstock
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.270, -84.500

Thunderstorm Wind, Johnson

When
February 29, 2:42 PM EST
Where
Johnson County, 0.69 mi S of Redbush
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.940, -82.950

Tree reported down on Udel Branch Road.

Thunderstorm Wind, McCreary

When
February 29, 2:50 PM EST
Where
McCreary County, Marshes Siding
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.730, -84.470

Trees and large limbs were blown down at Marshes Siding. A possible funnel cloud was also spotted.

Thunderstorm Wind, Pulaski

When
February 29, 2:50 PM EST
Where
Pulaski County, Science Hill
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.180, -84.620

Playground equipment located at the Science Hill Park was uprooted and moved behind the day care center which is located approximately 300 yards away.

Thunderstorm Wind, Pulaski

When
February 29, 2:50 PM EST
Where
Pulaski County, Science Hill
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.180, -84.620

Several structures were damaged behind Valley View supermarket in Science Hill.

Tornado, Pulaski

When
February 29, 2:53 PM EST to 2:55 PM EST
Where
Pulaski County, 2.33 mi E of Science Hill to 1.14 mi W of Dabney
Rating
EF1
Path length
1.5 mi
Path width
60 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
37.179, -84.578

A storm damage survey team from the National Weather Service office in Louisville, Kentucky confirmed that an EF-1 tornado touched down in Pulaski County on February 29, 2012. Touchdown occurred about 3 miles east northeast of Science Hill and lifted or dissipated near the community of Dabney 1.5 miles to the east. Winds were estimated to have reached 110 mph. Damage included the total destruction of one barn and major damage to several others. The top of a silo was taken out and major damage occurred to the roofs of a few homes towards the end of the tornadoes path.

Thunderstorm Wind, Johnson

When
February 29, 2:56 PM EST
Where
Johnson County, 0.69 mi N of Stambaugh
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.890, -82.800

Tree reported down on Morning Branch Road.

Thunderstorm Wind, Pulaski

When
February 29, 3:05 PM EST
Where
Pulaski County, 1.1 mi W of Nancy
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.070, -84.750

Tree reported down in Nancy.

Thunderstorm Wind, Wayne

When
February 29, 3:30 PM EST
Where
Wayne County, Sunnybrook
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.650, -84.970

Multiple trees were blown down in Sunnybrook.

Thunderstorm Wind, Wayne

When
February 29, 3:40 PM EST
Where
Wayne County, 2.86 mi W of Mt Pisgah
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
36.666, -84.821

Trees were blown down and across Hwy 167 just north of Mount Pisgah.

Thunderstorm Wind, Pike

When
February 29, 3:42 PM EST
Where
Pike County, Kimper
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.500, -82.350

Trees reported down on Highway 194.

Thunderstorm Wind, Pike

When
February 29, 3:52 PM EST
Where
Pike County, 0.88 mi SW of Phelps
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.510, -82.160

Trees reported down on highway 194 and 632.

Thunderstorm Wind, Pike

When
February 29, 3:52 PM EST
Where
Pike County, Woodman
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.520, -82.050

Trees reported down on highway 2059.

Flash Flood, Jackson

When
February 29, 4:00 PM EST to 5:00 PM EST
Where
Jackson County, Sandgap to 1.27 mi WSW of Sandgap
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
37.480, -84.080

A temporary bridge and a portion of Jones Hollow Road were washed out in Sandgap.

Thunderstorm Wind, Whitley

When
February 29, 4:01 PM EST
Where
Whitley County, Williamsburg
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
36.730, -84.170

Structural damage occurred between 401 and 431 pm.

Thunderstorm Wind, Whitley

When
February 29, 4:01 PM EST
Where
Whitley County, 6 mi W of Goldbug
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.800, -84.278

Trees and large limbs were blown down in Cumberland Falls State Park.

Thunderstorm Wind, Whitley

When
February 29, 4:18 PM EST
Where
Whitley County, 2 mi N of Williamsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.759, -84.170

Some minor damage occurred to outbuildings and trees along Hwy 26 two miles north of Williamsburg.

Hail, Knox

When
February 29, 4:31 PM EST
Where
Knox County, Barbourville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.870, -83.880

Thunderstorm Wind, Bell

When
February 29, 4:44 PM EST
Where
Bell County, 0.86 mi N of Pineville
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
36.782, -83.681

Trees were blown down on Dorton Branch Rd north of Pineville.

Thunderstorm Wind, Bell

When
February 29, 4:46 PM EST
Where
Bell County, 0.95 mi NNE of Dorton Branch
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
36.783, -83.666

Trees were blown down on Petes Blossom Rd south of Cary.

Thunderstorm Wind, Bell

When
February 29, 4:48 PM EST
Where
Bell County, 1 mi SE of Beverly
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
36.920, -83.517

Trees were blown down on Cow Fork Rd 1 mile southeast of Beverly.

Hail, Bell

When
February 29, 4:50 PM EST
Where
Bell County, Pineville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.770, -83.680

Thunderstorm Wind, Bell

When
February 29, 4:52 PM EST
Where
Bell County, Callaway
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
36.780, -83.570

Trees were blown down along US Hwy 119 in Callaway.

Thunderstorm Wind, Knox

When
February 29, 5:00 PM EST
Where
Knox County, Barbourville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.870, -83.880

A tree was blown down and across Hwy 229 approximately 1/4 to 1/2 mile north of US25E, partially blocking the northbound lane of the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyThe tornado archive for Kentucky, 2012Warnings in Kentucky, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361693, 361694, 361695, 361696, 361697, 361724, 361699, 361700, 361702, 361705, 361706, 361707, 361708, 361709, 369879, 361710, 361711, 361712, 361723, 369880, 369881, 361714, 363403, 369882, 369883, 369884, 361715, 361717, 361718, 361719, 361720, 363404, 363405, 363406, 361721, 363407, 361722.